Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 226, NWS Twin Cities, MN

September 22, 2001Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 22, 2001, 6:34 PM CDT for Lac qui Parle County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2001, 6:34 PM CDT (23:34 UTC)
Expired
Sep 22, 2001, 7:15 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 160 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS53 KMPX 222335
SVRMSP
MNC073-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 715 PM CDT

* AT 634 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE   
  HAIL 13 MILES WEST OF MADISON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  NASSAU.
  MARIETTA.
  MADISON.
  DAWSON.
  BOYD.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

LAT...LON 4508 9646 4482 9643 4484 9589 4512 9614

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:46 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 22, 2:46 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT SAT SEP 22 2001

THE FORECAST CHALLENGE IN THE SHORT TERM ARE TSRA CHANCES...AND THE
THREAT OF SEVERE WEATHER OVER EXTREME SOUTH CENTRAL MN.  THE
FORECAST WILL SHIFT TO TEMPERATURES THROUGHOUT THE REST OF
FORECAST.

AIRMASS OVER EXTREME SOUTHWEST MN HAS BECOME QUITE UNSTABLE WITH
CAPES NEARLY 2000 J/KG AND LIFTED INDICES LESS THAN -4 DEGREES
CELSIUS.  OUR MAIN CONCERN IS LARGE HAIL...AND POSSIBLY DAMAGING
WINDS ALONG LOWER TIER COUNTIES IN SOUTH CENTRAL MN THIS EVENING.
CLOUD SHIELD AND PRECIPITATION ACTIVITY TODAY HAS LIMITED THE THREAT
OVER THE REST OF FORECAST AREA.

THE LATEST SATELLITE LOOP OFF THE WATER VAPOR IMAGERY SHOWED THE
SHORTWAVE MOVING INTO EXTREME NORTHWEST MN.  IT ALSO SHOWED A STRONG
JET MAXIMA PUNCHING INTO WESTERN MN. RAIN AND SCATTERED TSRA SHOULD
LINGER OVER WESTERN HALF OF CWA THIS EVENING...AND ENDS OVER CENTRAL
AND EASTERN SECTIONS OF MN SHORTLY AROUND MIDNIGHT.  PRECIP SHOULD
LINGER OVER WISCONSIN THROUGH MUCH OF THE NIGHT.  WL LET THE EVENING
SHIFTS RESOLVE THE ENDING OF PRECIP LATER.

MODEL CONTINUE TO INDICATE STRONG COLD AIR ADVECTION THROUGH MONDAY
OVER CWA.  WINDS SHOULD DECOUPLE OR DIMINISH SUNDAY NIGHT OVER
WESTERN MN AND OVER EASTERN SECTION MONDAY...THIS SHOULD SETUP SOME
IDEA CONDITIONS FOR FROST.

TRIMMED MAX TEMPS A BIT...OTHERWISE GUIDANCE FOLLOWED.

.MSP...NONE.
JVM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.